Colorado, 2018Winter Storm in Colorado, March 26 to 27, 2018
March 26 to 27, 2018 · NWS PUB · 2 events in 2 counties and zones
A storm system generated between six and seven inches of snow near the communities of Divide, Rye, Palmer Lake, Beulah, Florissant, Wetmore and Westcliffe.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system generated between six and seven inches of snow near the communities of Divide, Rye, Palmer Lake, Beulah, Florissant, Wetmore and Westcliffe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 26, 4:03 PM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 26, 4:03 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
503 PM MDT Mon Mar 26 2018
.UPDATE...
Issued at 458 PM MDT Mon Mar 26 2018
Updated to include western and central Fremont county in the
Winter Weather Advisory. This area may see 3-6 inches with locally
up to 8 inches near the mountains. Snow grids already had this
pretty well captured. Also made some minor tweaks to timing of pop
grids on the front end of the database. -KT
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 328 PM MDT Mon Mar 26 2018
...Beneficial precip to affect most of the region next 18-24 hours...
Currently...
At 2 pm, a band of cirrus was noted east and south of a line from
Just south of Akron to Colo Springs to Alamosa. Over the remainder
of the NWS Pueblo fcst area skies were predominantly clear. Just to
the north of El Paso county a few convective showers were noted.
Rest of today, into tomorrow...
Beneficial rain and snow will affect the region starting late this
afternoon and into this evening. A secondary cold front will move
across the Palmer Divide around 6 pm and quickly move down the
plains tonight as a mid level trough over the intermountain west
moves towards the region. I anticipate precip to rapidly develop
across northern El Paso county late this afternoon and push
quickly southward. Precip over N El Paso will start as rain
showers (with isold thunder possible), but should go over to snow
during the 7-8 pm time frame. By 9 pm the precip will push south
reaching the east slopes of the Wet Mtns, and reaching down to the
NM border by midnight.
Guidance indicates the snow will likely become heavy across the wet
mountains, with the heaviest snow generally above 7000 feet. For
this reason I have changed the advisory to a warning for the lower
parts of the wet mtns. This event will likely be the heaviest
snowfall across the eastern Wet mtns this winter season. I would not
be too surprised if snowfall values over 1 foot occur above 7500
feet on the eastern slopes of the Wet Mtns.
Generally over the lower elevations of the plains...accumulating
snow will likely occur at the ~6000 feet level. Areas down to 5000
ft will see snow late tonight but believe it will mostly melt on
paved surfaces.
Another area which may see enhanced snow accumulations will be the
eastern slopes of the Southwest mtns, especially the east slopes of
the San juans. This snow will occur late tonight into tomorrow
morning. The far western sections of the San Luis valley floor may
also see a few inches. The southeast part of the San Luis Valley may
not see much in the way of any precip.
The precip will end from north to south starting around sunrise
tomorrow. The snow should end across the Pikes Peak region after
sunrise. By noontime, most of the snow will be down across the
Spanish Peaks region and the eastern slopes of the San Juan mtns. By
late tomorrow afternoon, the precip should be coming to an end
across the far southern sections of the fcst area.
As for temps tonight, the lower Ark river valley from Pueblo east to
the KS border should remain above freezing with temps dropping to
the mid 30s. All other areas should get below freezing.
Max temps tomorrow will be around 50F across the far eastern plains
with 40s most other areas across the plains and valleys.
Overall, we should see some very beneficial QPF with this storm. Wet
mtns will do the best, with amounts >0.75 possible. The I-25
corridor should see 0.25 to 0.40 while the far eastern plains should
see a couple of tenths. interior mtns will see 0.10 to 0.40. The San
Luis valleys will see some qpf, especially the western valley floor.
The southeast sections of the valley floor may not see any precip.
\/Hodanish
.LONG TERM...(Tuesday night through Monday)
Issued at 328 PM MDT Mon Mar 26 2018
Tuesday night-Thursday night...Increasing northwest flow aloft
progged across the region as a broad upper trough within the
northern stream continues across the High Plains, as southern stream
closed upper low across south central New Mexico weakens and phases
with the passing High Plains system. Models continue to indicate
another disturbance embedded within the northwest flow, translating
across the Rockies later Wednesday and into early Thursday, bringing
another round of showers to the region.
With that said, should see precipitation ending fairly quickly
Tuesday evening from west to east across the area with developing
downslope flow, save for a few possible showers across the
Continental Dvd, especially the Central Mountains into Wedensday
afternoon. These showers continue to spread south and east across
Eastern Colorado Wednesday night before diminishing from west to
east Thursday. At this time, precipitation through out this period
looks to be generally light, with light snow accumulations confined
to the higher terrain. Temperatures warm slightly to at and slightly
above seasonal levels for Wednesday and then cool back to below
seasonal levels for Thursday.
Friday-Monday...Warmer and drier weather remains in the offing for
Friday into early Saturday, with lower confidence in the forecast
for later into the weekend and into early next week, as the GFS
keeps westerly flow aloft across the region, keeping some light snow
chances across the ContDvd. The ECMWF continues a advertise a
stronger, colder and more amplified system digging across region for
late Saturday and Sunday, bringing a strong cold front across
Eastern Colorado and much better chances of precipitation areawide.
With that said, have stayed close to a blended model solution, which
brings chances of rain and snow across the area late Saturday night
through Sunday night, though is not as cold as the ECMWF solution at
this time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 328 PM MDT Mon Mar 26 2018
A strong cold front will move across KCOS and KPUB during the 00-01
UTC time frame early this evening. CIGs will rapidly lower and rain,
changing to snow, will occur this evening. Gusty north to northeast
winds are near certain. The heaviest precip at KCOS and KPUB will
occur mainly during the 06-12 UTC time frame. Skies will gradually
clear out tomorrow morning. Accumulating snow is likely at KCOS.
Snow is likely at KPUB but much of it may melt as it hits the
ground. VFR conditions likely by later morning/noontime at KCOS/KPUB.
KALS will see increasing clouds with lowering cigs tonight, with
snow showers likely into the early morning hours into tomorrow
morning. snow showers are likely.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 PM this evening to noon MDT Tuesday
for COZ075-079-080.
Winter Weather Advisory from 9 PM this evening to noon MDT
Tuesday for COZ058-060-063-072>074-076>078-087.
Winter Weather Advisory from midnight tonight to noon MDT
Tuesday for COZ066-068.
Winter Weather Advisory until 7 AM MDT Tuesday for COZ081-082-
084.
&&
UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Mar 26, 4:31 PM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
531 PM MDT Mon Mar 26 2018
COZ058>089-093>099-272345-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
531 PM MDT Mon Mar 26 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Snow will spread into the mountains, portions of the I-25 corridor
and the adjacent valleys tonight. The heaviest accumulations will
occur across the southeast mountains including the Wet Mountains,
Sangre De Cristo mountains and Pikes Peak region. North to
Northeast winds gusting to around 30 mph will spread from the
Palmer Divide region into the southern I-25 corridor overnight.
Expect deteriorating road conditions in and near the mountains
overnight as snow levels drop and roads become slick and
snowpacked.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will decrease from north to south on Tuesday with the
majority of the snowfall ending by early afternoon. Storm total
snowfall amounts will range from 6 to 10 inches with locally up to
16 inches across the Wet Mountains and higher Sangre De Cristo
mountains. The remainder of the mountains will see between 4 to 8
inches, however local amounts of up to a foot will be possible
along northeast facing slopes. Valley areas and northern El Paso
county will see snowfall amounts in the 3 to 6 inch range with
locally higher amounts. The San Luis valley and the Upper
Arkansas river valley of Chaffee and Lake counties will see
between 1 and 3 inches. The southeast plains will see mainly rain,
though a brief rain snow mix will be possible early Tuesday
morning. Any accumulation is expected to be spotty and confined
to grassy areas.
Wednesday night and Thursday morning, the central mountains and
the Pikes Peak and Teller county areas could see a few inches of
snow accumulation.
Some light snow accumulations could occur on Saturday in the
central mountains. Then on Sunday there will be the potential for
a few to several inches of snow accumulation over all the
mountains, but there is a lot of uncertainty as to exactly where
this system will track.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
likely tonight over and near the mountains and along the
Interstate 25 corridor.
31/31
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 26, 8:00 PM MST to March 27, 12:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- March 26, 8:00 PM MST to March 27, 12:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Utah, March 26, 20181 death · 16 injured · 1 event
- Heavy Snow in Minnesota, March 26 to 27, 20181 death · 6 injured · 8 events
- Winter Weather in Wisconsin, March 26 to 27, 20181 death · 2 injured · 1 event
- Flooding and Hail in Missouri, March 26 to 29, 20181.5 in hail · 30 events
- Hail in Texas, March 26, 20182 in hail · 18 events
- High Wind in Montana, March 26 to 27, 201867 kt wind · 10 events
- Flash Flooding and Flood in Missouri, March 26, 20181 in hail · 8 events
- Hail and Damaging Winds in Texas, March 26, 2018$4,000 · 1.75 in hail · 8 events
- Hail in Kansas, March 26, 20182.75 in hail · 4 events
- Hail in Texas, March 26, 2018$100 · 2.75 in hail · 4 events
- Flash Flood and Hail in Missouri, March 26, 20181 in hail · 3 events
- Winter Weather in Colorado, March 26 to 27, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742411, 742412.